Anaphylaxis – Life Threatening Allergic Reactions

Anaphylaxis- Allergic Emergencies

            I have had almost every manifestation of allergy including this condition. My personal experience with anaphylaxis was through allergy skin testing. This happened during my fellowship at Duke University. It was an awful feeling. Epinephrine was used three times for my recovery. Needless to say, I have a high respect for this condition.

            What follows are excerpts from the lecture I give yearly to our interns at Riley Hospital and what we do in our allergy clinic when evaluating for anaphylaxis.

What is Anaphylaxis?

            This is a severe, abrupt, untoward, sometimes fatal immunologic event that results from the release of massive amounts of potent mediators from cells that are involved in allergic responses. These mediators affect a number of target organs; skin, lung, gastrointestinal tract, and the cardiovascular system.

            The reaction is called anaphylaxis when specific IgE (antibody associated with allergy) is identified within the context of the exposure.

            The term ‘anaphylactoid’ is used when IgE is not involved in the reaction.

            Life-threatening reactions to peanut would be anaphylactic when specific IgE antibody to peanut is identified.       

            Life-threatening reactions to radiographic contrast media would be anaphylactoid. The symptoms are the same however the reaction is not due to IgE.

Myths associated with anaphylaxis.

            Dr. Robert Wood, chief of pediatric allergy at Johns Hopkins University wrote about the mythology surrounding anaphylaxis. This appeared in the Food Allergy News (Food Allergy and Anaphylaxis Network publication). In an allergy practice we hear these things all the time. There are many misconceptions about anaphylaxis.

Here are a few of the important ‘Myths’- (defined as a legend or story without a determinable basis of fact or an invented story, idea, concept. Consider a myth to be without foundation in fact, something imaginary, something fictitious).

  • Myth: Each episode of anaphylaxis will become increasingly more severe
  • Myth: All anaphylaxis is life threatening
  • Myth: Anaphylaxis can occur hours or days after eating a food
  • Myth: Anaphylaxis takes at least 20 minutes to begin so there is always time to treat
  • Myth: Anaphylaxis with go away within 1-2 hours
  • Myth: All cases of anaphylaxis have hives or swelling
  • Myth: Anaphylaxis can be prevented by taking an antihistamine before exposure
  • Myth: Epinephrine is dangerous
  • Myth: Anaphylaxis is easy to avoid as long as you know what you are allergic to and avoid it
  • Myth: Contact reactions are a common cause of anaphylaxis
  • Myth: All peanut reactions cause severe anaphylaxis
  • Myth: You can predict the severity of a reaction based on allergy test results
  • Myth: There are new treatments available now to desensitize people with food allergy

            The response to all these is NO! These are not true statements!

What causes anaphylaxis?

  • Food
  • Insect venom
  • Latex
  • Medications
  • Immunotherapy; insect venom, inhalant allergens
  • Exercise
  • Unknown (idiopathic)

What are the clinical manifestations of anaphylaxis?

  • Skin- flushing, itchiness, hives, swelling
  • Upper respiratory tract- congestion, runny nose
  • Lower respiratory tract- wheezing, hoarseness, cough, shortness of breath, throat or chest tightness
  • GI tract- itchy mouth, cramping, nausea, vomiting, and diarrhea
  • Cardiovascular- change in heart rate, low blood pressure, shock, chest pain

Important Points about Anaphylaxis

  • Anaphylaxis can vary in terms of onset, clinical presentation, and clinical course.
  • Body systems can be affected individually or in combination.
  • Respiratory tract symptoms are seen in up to 70% of cases.
  • Cardiovascular complications are the cause of death in 24%.
  • Hives and swelling may not occur in all cases.
  • The first signs of a reaction may be a sneeze or loss of consciousness
  • Death can occur in minutes or be delayed

The later the onset of symptoms from the time of exposure, the less severe the reaction may be.

Reactions can be only an early phase reaction, an early and late phase reaction, and a protracted reaction. The late phase reaction can occur up to 8 hours later. This requires a more prolonged observation period after a reaction.

Will the past history of a reaction predict the future course of the next reaction?

            There is usually no predictable pattern. The severity of a reaction depends on; the sensitivity of the individual, the dose of the allergen, and the route of allergen exposure.

Treating Anaphylaxis

            The correct ‘board’ answer here is to give epinephrine. I would also like to make a case for dealing with the suspected cause. The child may not respond to treatment if they are continuously being exposed to the triggering agent. Is there food still in the mouth? Is someone wearing latex gloves? Has a medication been started by an intravenous drip? The reaction will respond if the food is expelled, the latex gloves are removed, and it IV stopped. So check out the environment and the patient and limit allergen access quickly.

            Epinephrine is the treatment of choice- the sooner the better. There is no contraindication for the use of epinephrine in the treatment of anaphylaxis. The failure to use epinephrine or the delay in its use has been associated with fatalities.

            Intramuscular epinephrine is the route of choice. The intramuscular injection is associated with a higher and more rapid peak level of epinephrine than what is seen when this is given subcutaneously.

            Epinephrine must be available at all times for the individual with anaphylaxis.

            Anytime epinephrine is used, the patient must be transported immediately to the emergency department. What I tell my patients is that the use of the epinephrine buys time to get to the emergency department.

            An antihistamine is commonly used- diphenhyradmine is the agent of choice (Benadryl is the trade name).

            Another word of caution is the individual who has anaphylaxis and is taking an agent called a beta-blocker. Beta-blockers are used for hypertension, glaucoma, tremor, migraine headache, and cardiac arrhythmias. These agents block the response to the medications needed for the treatment of anaphylaxis. Often heroic measures and large amounts of medications are required to overcome the blockade of the beta system. Patients on a beta-blocker are at an increased risk of a morbid outcome from anaphylaxis.

Additional Essential Precautions

            Anyone who has had anaphylaxis needs to see an allergist!

            Prevention/avoidance is an essential part of the management program for this condition. Avoidance of stinging insects, avoidance of medications, and avoidance of food causing the reaction is mandatory. My continued advice regarding food-induced anaphylaxis is “if you do not know what is in the food, then do not eat it!” Accidents are never planned. For stinging insect anaphylaxis we can offer venom immunotherapy. The track record for this form of treatment is excellent. The insect species that are available in our practice are honey bee, yellow jacket, white-faced/yellow-faced hornet, and wasp.

Allergy shots for other agents causing anaphylaxis are not indicated- anaphylaxis is not an indication to give immunotherapy for dog/cat/house dust mites etc.

These are the points we go over in our evaluations;

  • Teach avoidance measures
  • Link with FAAN (Food Allergy and Anaphylaxis Network)
  • Wear a medical alert bracelet
  • Have epinephrine readily available and know how to use it
  • Emphasize immediate treatment- do not delay
  • Emphasize the need for follow-up care after an event.
  • Wait long enough in the emergency facility (8 hours)
  • Have an emergency plan written out
  • Debunk the myths

Many families come for an evaluation for anaphylaxis. Most of them have the auto-injector of epinephrine. What has been missing is the instruction regarding how to use the medication. In our clinic, we use trainers and demonstrate how the medicines should be used and we have the families demonstrate their competence using the trainer device. Reading the directions at the time of crisis is not a good idea. Like a good Boy Scout, be prepared. The use of the epinephrine should be performed correctly if even blind-folded. It has to be almost a reflex action.

Anaphylaxis is a serious condition. Trying to discover the cause is essential, however in some instances that cause may be elusive. The history helps focus on what may have been involved. Once a cause is determined, avoidance is the first approach to management. Next is the training of the use of injected epinephrine- we go over why it is used, what it does, when it should be used, how it should be used, and what to do once it is used. We keep going over this with each yearly check-up. At the follow-up visits I ask about availability of the epinephrine, the medical alert bracelet, and whether or not there a connection has been made with FAAN.